Previous article Table of Contents  Next article

LETTERS TO EDITOR
Year : 2022  |  Volume : 16  |  Issue : 1  |  Page : 128-130

Pseudoventricular tachycardia due to a silicone tourniquet


Department of Anesthesiology, Aichi Developmental Disability Center Central Hospital, 713-8 Kagiya-cho, Kasugai-city, Aichi 480-0392, Japan

Correspondence Address:
Hidekazu Ito
Department of Anesthesiology, Aichi Developmental Disability Center Central Hospital, 713-8 Kagiya-cho, Kasugai-city, Aichi 480-0392
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/sja.sja_378_21

Rights and Permissions
Date of Submission22-May-2021
Date of Acceptance23-May-2021
Date of Web Publication04-Jan-2022
 


How to cite this article:
Ito H, Mizuno S, Iio K. Pseudoventricular tachycardia due to a silicone tourniquet. Saudi J Anaesth 2022;16:128-30

How to cite this URL:
Ito H, Mizuno S, Iio K. Pseudoventricular tachycardia due to a silicone tourniquet. Saudi J Anaesth [serial online] 2022 [cited 2022 Jan 19];16:128-30. Available from: https://www.saudija.org/text.asp?2022/16/1/128/334750



Dear Editor,

Electrocardiographic artifacts can occur during general anesthesia, for example, due to electric scalpels. While anesthesiologists often encounter the latter, some medical equipment, such as cardiopulmonary bypass (CPB) and continuous venovenous hemodiafiltration (CVVH), can also occasionally cause artifacts.[1] Here, we report a case of pseudoventricular tachycardia (VT) due to an electrostatically-charged silicone tourniquet, which, to the best of our knowledge, has not been described previously. Written informed consent was obtained from the parents of this patient for the publication.

A 9-year-old girl underwent general anesthesia with standard monitoring, including pulse oximetry and electrocardiography (ECG), when the ECG suddenly indicated VT before intravenous access had been established during anesthesia induction [Figure 1]a. Due to an artifact, pseudoVT was suspected because pulse wave oximetry was normal. Subsequently, we realized that such pseudoVT occurred only when an anesthesiologist preparing to establish intravenous access swung a silicone tourniquet while standing beside the patient ([Figure 1]b, Eastsidemed Inc., Tokyo, Japan). The waveform also appeared to show atrial flutter (AF) and supraventricular tachycardia (SVT). This phenomenon was observed repeatedly with other patients in other operating rooms at our institution and also at the other institution, this phenomenon disappeared later, as the silicone tourniquets were coated with an antistatic spray (Eleguard; Lion Co., Tokyo, Japan). Thus, the cause of the pseudoVT was identified as the rhythmic movement of the electrostatically charged silicone tourniquet.
Figure 1: Pseudoventricular tachycardia during anesthetic induction. (a) Electrocardiography indicates ventricular tachycardia, although pulse wave oximetry shows normal findings (This image was recorded after induction of anesthesia). (b) A silicone tourniquet (eastsidemed, Inc., Tokyo, Japan)

Click here to view


While electrocardiographic artifacts due to electric scalpels can occur during general anesthesia, anesthesiologists rarely misdiagnose them as arrhythmia. However, electrocardiographic artifacts due to static electricity caused by friction between the roller pump and circuit of the CPB and CVVH during their rhythmic movement can be fairly easily misdiagnosed as arrhythmia.[2],[3] Similarly, abnormal electrical stimulus from an intraaortic balloon pump leading to a misdiagnosis has been described previously.[4]

We describe a case of pseudoVT due to the proximity of an electrostatically-charged silicone tourniquet during induction of general anesthesia. Although swinging a tourniquet right next to a patient is an ethically problematic practice, this phenomenon has implications for anesthesiologists. Silicone tends to generate static electricity upon friction with air, and this phenomenon also occurs under cool and dry circumstances,[2] such as during winter in Japan, when the described incident occurred. The electrocardiographic artifact in our case covered the QRS wave and manifested as a VT-like waveform because an anesthesiologist swinging the silicone tourniquet was standing right next to the patient. This artifact can also appear as an AF- or SVT-like waveform, depending on movement patterns of tourniquet and the distance between the patient and the electrostatically charged silicone tourniquet. Therefore, misdiagnoses and inappropriate interventions in such situations, namely, administration of an antiarrhythmic agent or electrical defibrillation, can be avoided by confirming if pulse wave oximetry patterns and arterial palpation findings concur with those seen on the ECG.

In summary, care must be taken when using electrostatically charged products, such as silicone, and doctors must be aware of their effects on medical equipment, as many silicone products are used in patients with latex allergy.

Acknowledgement

Dr. Kazuya Sobue (Professor of Anesthesiology and Intensive Care Medicine, Nagoya City University) corrected our manuscript. Dr. Hironori Ito (Department of Orthopedics, in Aichi Developmental Disability Center Central Hospital) gave us general suggestions regarding talopes equinus. The author would like to thank Enago (www.enago.jp) for the English review.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient's parents have given her consent for her images and other clinical information to be reported in the journal. The patient's parents understand that her name and initials will not be published and due efforts will be made to conceal her identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Patel SI, Souter MJ. Equipment-related electrocardiographic artifacts: Causes, characteristics, consequences, and correction. Anesthesiology 2008;108:138-48.  Back to cited text no. 1
    
2.
Khambatta HJ, Stone JG, Wald A, Mongero LB. Electrocardiographic artifacts during cardiopulmonary bypass. Anesth Analg 1990;71:88-91.  Back to cited text no. 2
    
3.
Kaltman JR, Shah MJ. Artefactual atrial flutter. Cardiol Young 2006;16:195-6.  Back to cited text no. 3
    
4.
Sakiewicz PG, Wright E, Robinson O, Mercer R, Kickel K, Paganini EP. Abnormal electrical stimulus of an intra-aortic balloon pump with concurrent support with continuous veno-venous hemodialysis. ASAIO J 2000;46:142-5.  Back to cited text no. 4
    


    Figures

  [Figure 1]



 

Top
 
Previous article    Next article
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  IN THIS Article
   References
   Article Figures

 Article Access Statistics
    Viewed668    
    Printed0    
    Emailed0    
    PDF Downloaded14    
    Comments [Add]    

Recommend this journal